Texas, 2021

High Wind in Texas, December 24, 2021

December 24, 2021 · NWS LUB · 1 event in 1 county or zone

On the afternoon of Christmas Eve, a strong short wave trough moved across the southwestern United States within a larger long wave trough. Very strong winds aloft mixed down to the surface during the day.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

On the afternoon of Christmas Eve, a strong short wave trough moved across the southwestern United States within a larger long wave trough. Very strong winds aloft mixed down to the surface during the day. Many locations saw wind gusts between 50 and 57 mph but one Texas Tech University West Texas mesonet site near Levelland (Hockley County) recorded a wind gust to 58 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Dec 24, 11:24 AM CST, 2 hours 13 minutes earlier.

Area forecast discussion, Dec 24, 11:24 AM CST, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
1124 AM CST Fri Dec 24 2021

.AVIATION...
Wind speeds were on the increase late this morning in response to
a strong storm system moving across the southwestern US and winds will
continue to increase through the mid afternoon hours. Light visby
restrictions were already noted at KLBB due to blowing dust and
may decrease even further this afternoon. Winds are expected to
rapidly decrease around sunset but remain breezy overnight out of
the west. As surface winds decrease, LLWS will likely develop
overnight with continued strong winds just off the deck.

&&

PREV DISCUSSION... /issued 256 AM CST Fri Dec 24 2021/

SHORT TERM...
What we are lacking in cold and snow this Christmas Eve we will make
up for, unfortunately, in wind and dust. Much advertised shortwave
trough off southern California this morning will advect quickly east
in fast, nearly-zonal flow today and eject across the plains this
evening. Approach of this wave will induce tightening of heights as
well as the surface pressure gradient throughout the day, peaking in
the late afternoon and evening hours. This will crank up the West
Texas Wind Machine, particularly this afternoon with wind speeds
solidly in the Wind Advisory category on the Caprock and also across
portions of the Rolling Plains adjacent to the escarpment. Will run
a High Wind Warning across the higher CWA elevations where wind
gusts could easily breach 50 kts at times this afternoon. Overall
though, mixing heights and increasing high clouds will likely
mitigate overall high wind potential, although a few gusts over 50
kts will be possible within the Wind Advisory, particularly by late
afternoon. We are a less certain on the extent of blowing dust this
afternoon, but there will likely be enough to make for a brown
afternoon with some horizontal visibility restrictions at times
on the Caprock. We are also obviously concerned about critical
fire weather conditions as well and will address that in the fire
weather section below.

Record highs today are 80 at Lubbock and 87 at Childress. Again,
thickening high clouds will limit insolation somewhat by afternoon,
but strong downslope wind component combined with a warm start
should push temperatures well into the 80s off the Caprock and mid
70s to lower 80s on the Cap. We nudged the NBM max temps upward a
touch for this afternoon which, if correct, will break the high
temperature at Lubbock, but not Childress. The all-time record
December high for Lubbock is 83 degrees, which could easily be tied
or broken if clouds are thinner than expected. Speaking of the warm
start this morning, the record high minimum temperature for December
24th for Lubbock is 48 degrees, which could be in jeopardy if
surface winds do not drop off before sunrise.

With the wave not passing until late afternoon/early evening, wind
speeds will stay elevated for awhile after sunset, although gust
component should decrease enough to expire advisories/warnings at
01Z. JW

LONG TERM...
There is no end in sight to the breezy to windy conditions for the
South Plains area as zonal flow aloft will slowly back toward
southwest as a broad upper level trough develops from the West
Coast to the Prairie Provinces around Tuesday of next week. After
a relatively tranquil day Saturday another upper level short wave
trough is progged to eject across the central Plains, tightening
the pressure/height gradient with surface winds responding
accordingly Sunday. While not quite a carbon copy of today, it is
quite similar with speeds pushing advisory criteria and
temperatures again near record warmth. The development of the
upper trough to our northwest and its slow approach should
result in lowering of heights/thicknesses over the forecast area
with a corresponding decrease in temperatures through the week,
although even then both highs and lows are likely to remain about
ten degrees warmer than average while enough fast low to mid level
flow will get mixed to surface to the day to see periodic breezy
to windy conditions throughout the week.

FIRE WEATHER...
Combination of high winds and receptive fuels more than enough
for a Red Flag Warning across all of the region today. Model
suites, counterintuitively, show increasing dewpoints through the
day and thus RH values this afternoon are progged to remain above
20%. We certainly would not be shocked to see RH closer to 15% on
the Caprock by late afternoon and fully expect elevated to
critical fire weather conditions to exist.

Sunday looks like the next solid Red Flag day as the pattern and
resultant conditions will set up to be quite similar to today's.
Beyond that, cooler (although still well above average)
temperatures may begin to mitigate concerns some, but periodic
breezy to windy conditions and critically dry fuels will create a
need to be wary through the upcoming week.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 7 PM CST this evening for TXZ021>044.

Wind Advisory until 7 PM CST this evening for TXZ023>025-028>031-
033>037-039>042.

High Wind Warning until 7 PM CST this evening for TXZ021-022-027.

&&

01
Hazardous weather outlook, Dec 24, 3:31 AM CST, 10 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
331 AM CST Fri Dec 24 2021

TXZ021>044-250945-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
331 AM CST Fri Dec 24 2021

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and tonight.

Windy, warm, and dry conditions will develop across the South Plains
area today. The strongest winds are expected across the extreme
southwestern Panhandle where a High Wind Warning has been issued. A
Wind Advisory has been issued for the South Plains, adjacent areas of
the Rolling Plains, and the central portion of the extreme southern
Panhandle. In addition, a Red Flag Warning has been issued for all of
the South Plains area in expectation of the development of critical
fire weather conditions.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Another warm, windy, and dry day is expected on Sunday. Wind speeds
in excess of 30 mph and critical fire weather conditions will be
possible.

Elevated to critical fire weather conditions may develop each
afternoon from Tuesday through Thursday.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Hockley

When
December 24, 1:37 PM CST
Where
Hockley forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 990194.